Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Lie symmetries and differential Galois groups of linear equations

Authors: W. R. Oudshoorn and M. van der Put
Journal: Math. Comp. 71 (2002), 349-361
MSC (2000): Primary 34A30, 34G34, 34Mxx, 65L99
Published electronically: October 4, 2001
MathSciNet review: 1863006
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a linear ordinary differential equation the Lie algebra of its infinitesimal Lie symmetries is compared with its differential Galois group. For this purpose an algebraic formulation of Lie symmetries is developed. It turns out that there is no direct relation between the two above objects. In connection with this a new algorithm for computing the Lie symmetries of a linear ordinary differential equation is presented.

References [Enhancements On Off] (What's this?)

  • [K] I. Kaplansky, An introduction to differential algebra, Second edition, Hermann, Paris, 1976. MR 57:297
  • [KM] J. Krause and L. Michel, Équations différentielles linéaires d'ordre $n>2$ ayant une algèbre de Lie de symmétrie de dimension $n+4$, C.R. Acad. Sci. Paris Sér. I Math. 307 (1988), 905-910. MR 89m:58183
  • [L1] S. Lie, Vorlesungen über continuierliche Gruppen mit geometrischen und anderen Anwendungen, Bearbeitet und herausgegeben von Dr. G. Scheffers, Teubner, Leipzig, 1893.
  • [L2] S. Lie, Klassifikation und Integration von gewöhnlicher Differentialgleichungen zwischen $x,y$, die eine Gruppe von Transformationen gestetten I, Math. Ann. 22 (1888), 213-253.
  • [ML] F.M. Mahomed and P.G.L. Leach, Symmetry Lie algebras of $n$th order ordinary differential equations, J. Math. Anal. Appl. 151 (1990), 80-107.
  • [O1] P.J. Olver, Applications of Lie groups to differential equations, Springer Verlag, New York, 1986. MR 88f:58161
  • [O2] P.J. Olver, Equivalence, invariants and symmetry. Cambridge University Press, Cambridge, 1995. MR 96i:58005
  • [P] M. van der Put, Galois theory of differential equations, algebraic groups and Lie algebras. Differential algebra and differential equations. J. Symbolic Comput. 28 (1999), 441-472. MR 2001b:12012
  • [St] H. Stephani, Differential equations. Their solution using symmetries, Cambridge University Press, Cambridge, 1989. MR 91a:58001

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 34A30, 34G34, 34Mxx, 65L99

Retrieve articles in all journals with MSC (2000): 34A30, 34G34, 34Mxx, 65L99

Additional Information

W. R. Oudshoorn
Affiliation: Prinsengracht 275 Den Haag, The Netherlands

M. van der Put
Affiliation: Department of Mathematics, P.O. Box 800, 9700 AV, Groningen, The Netherlands

Received by editor(s): October 13, 1999
Received by editor(s) in revised form: January 24, 2000
Published electronically: October 4, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society